Both Epilepsy and Anti-Seizure Drugs Increase Osteoporosis Risk, Study Warns
New research indicates that individuals who have epilepsy and take anti-seizure medications, such as Tegretol and Dilantin, may face a higher risk of developing osteoporosis and bone fractures.
In findings published this week in the medical journal JAMA Neurology, researchers from the University of Calgary indicate that simply having epilepsy increases a person’s risk of osteoporosis, but taking epilepsy medications further increases the risk.
Researchers conducted an open cohort study involving nearly 6,300 patients enrolled in the Clinical Practice Research Datalink, and used data from electronic health records from 1998 to 2019. Patients were followed up with for an average of five years.
Patients who were diagnosed with epilepsy as adults had a 41% faster onset of osteoporosis, regardless of whether they used medications or not.
Other studies have indicated that rates of bone fractures are twice as high in patients with epilepsy. That finding correlates with the results of this study, indicating epilepsy patients have a higher risk of developing osteoporosis.
Prior research has also linked some epilepsy drugs like Dilantin and Tegretol to an increased risk of fractures in older patients.
Epilepsy Drug Osteoporosis Risks
Taking anti-seizure drugs is often an important treatment for patients suffering from epilepsy, but those drugs come with their own health risks.
Osteoporosis is a bone disease that occurs when bone mass and bone mineral density decrease. It can lead to reduced bone strength and increase the risk of fractures and broken bones. Osteoporosis commonly occurs as people age and is often caused by an inactive lifestyle, estrogen deficiencies, and calcium deficiencies, but can be caused by other factors like side effects from drugs. Other medications like anticoagulants, steroids, and some cancer drugs can lead to osteoporosis.
The results of the study indicate patients who used enzyme-inducing anti-seizure medications, like Tegretol and Trileptal, developed osteoporosis at 9% faster rate. Patients who used non-enzyme inducing anti-seizure medications, like Diamox and Onfi, developed osteoporosis 23% faster.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Epilepsy drugs like Depakote, Tegretol and Topamax also carry other risks. Patients who take those anti-seizure medications face an increased risk of heart disease.
Researchers determined the findings of this latest study highlight the need for improved screening among epilepsy patients and bone density testing to help prevent unwanted side effects of epilepsy and epilepsy drugs, including osteoporosis and bone fractures.
“In this study, both the development of epilepsy and use of anti-seizure medications, irrespective of enzyme-inducing capacity, were associated with increased hazards for osteoporosis; these findings suggest that routine screening and prophylaxis should be considered in all people with epilepsy,” researchers concluded.
"*" indicates required fields
More Top Stories
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.
The new federal judge overseeing all talcum powder lawsuits has called for a Science Day to educate the court ahead of planned Daubert hearings which could decide if bellwether test trials can move forward.